Alert archive / Idaho / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Boise, ID

July 4, 2013Owyhee County, Idaho

NWS Boise, ID issued this red flag warning at Jul 4, 2013, 4:28 PM MDT for Owyhee County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2013, 4:28 PM MDT (22:28 UTC)
Expired
Jul 4, 2013, 8:50 PM MDT
In force
4 hr
Issued by
NWS Boise, ID

County Owyhee County, ID

The radar

The Boise radar (KCBX), 101 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 4, 2:50 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
250 PM MDT THU JUL 4 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY...A SMALL AREA OF
THUNDERSTORMS OVER FAR NORTHWEST NEVADA HAS BEEN MOVING E-NE AND
WILL BE MOVING INTO EXTREME SOUTHERN HARNEY COUNTY BY 3 PM MDT. THIS
COMPLEX OF STORMS WAS ASSOCIATED WITH A SHORT WAVE AS SEEN IN WATER
VAPOR IMAGERY. MODELS CONTINUE TO SHOW SHOWERS/STORMS INITIATING
ACROSS SOUTHERN HARNEY/SOUTHERN MALHEUR COUNTIES INTO OWYHEE COUNTY
ASSOCIATED WITH THIS FEATURE THROUGH THIS EVENING. NORTHWEST WINDS
BROUGHT DRIER AIR INTO THE REMAINDER OF THE CWA AS DEWPOINTS ARE
CONSIDERABLY LOWER THAN YESTERDAY. CONVECTION WILL WEAKEN AFTER
SUNSET BUT MAY LINGER ALONG THE NEVADA BORDER THROUGH FRIDAY
MORNING. ON FRIDAY...AN UPPER LEVEL TROUGH WILL SHARPEN BUT REMAIN
TO OUR WEST. THE AIR MASS WILL BE SOMEWHAT DRIER AND LESS FAVORABLE
FOR THUNDERSTORMS. HOWEVER...SOUTHWEST WINDS ALOFT WILL BECOME
MORE FAVORABLE AND LEND A LITTLE MORE SUPPORT FOR THUNDERSTORMS OVER
THE SOUTHWEST HIGHLANDS...SOUTHERN TWIN FALLS COUNTY...AND THE
EASTERN SIDES OF THE BOISE/WEST CENTRAL MTNS FRIDAY AFT-EVE. THE
UPPER TROUGH AXIS WILL REMAIN TO OUR WEST ON SATURDAY. DRIER AIR
WILL CONTINUE TO MOVE INTO THE AREA SUCH THAT THE ONLY AREA THAT
WILL HAVE ENOUGH MOISTURE/INSTABILITY FOR CONVECTION WILL BE FROM
ABOUT TWIN FALLS SOUTH. TEMPERATURES WILL BE A LITTLE LOWER BOTH
DAYS ALTHOUGH HIGHS WILL STILL BE A FEW DEGREES ABOVE NORMAL.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...WITH A WEAK UPPER
LEVEL TROUGH TO OUR WEST...WEAK SW FLOW ALOFT WILL CONTINUE THROUGH
MONDAY. THE FLOW FLATTENS TO WESTERLY MONDAY EVENING THROUGH LATE
TUE BEFORE GOING BACK INTO SW FLOW WED AND THU AS ANOTHER TROUGH
SETS UP OFF THE PAC COAST OF CANADA AND EXTENDS DOWN ALONG THE U.S.
COAST. UNLIKE RECENT DAYS...MOISTURE WILL BE HARD TO COME BY IN THIS
FLOW AND WE REDUCED POPS SAT NIGHT THROUGH TUE. TEMPS WILL BE AROUND
5 DEGREES ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT.
WEDNESDAY A SHORTWAVE RIDGE BUILDS OVER THE CWA AND TEMPERATURES
WARM TO AROUND 5-10 DEGREES ABOVE NORMAL. THURSDAY THE RIDGE MOVES
EAST AND ALLOWS FOR A CHANCE OF INCREASED POPS IN THE NORTHERN ZONES.

&&

.AVIATION...VFR...WITH ISOLATED TO SCATTERED THUNDERSTORMS SOUTH OF
LINE FROM 70 MILES SW OF KBNO TO KREO TO 50 MILES SW OF KBOI TO
KTWF...FROM 21Z TO 08Z. STORMS MAY CONTAIN GUSTS TO 50 MPH AND BRIEF
MVFR CONDITIONS. SURFACE WINDS WILL OTHERWISE BE LIGHT WEST TO
NORTHWEST. WINDS ALOFT AT 10K FT WILL BE WESTERN AT 15 TO 20 KTS.

WEEKEND OUTLOOK...VFR WITH A DECREASING CHANCE OF STORMS AND LIGHT
WINDS SFC AND ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 9 AM TO 9 PM FRIDAY IDZ423-426.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....SP/KA
AVIATION.....SP
Hazardous weather outlook, Jul 4, 5:55 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
555 AM MDT THU JUL 4 2013

IDZ011>016-028>030-033-ORZ061>064-051200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
555 AM MDT THU JUL 4 2013 /455 AM PDT THU JUL 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 3:58 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
358 PM MDT THU JUL 4 2013

ORZ063-042245-
MALHEUR OR-
258 PM PDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...

UNTIL 345 PM PDT/445 PM MDT/.

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF MCDERMITT...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY RAIN ARE EXPECTED WITH THIS STORM. THE STORM WILL CROSS
HIGHWAY 95 BETWEEN MILE MARKERS 88 AND 105 BETWEEN 315 PM PDT AND
345 PM PDT.

THE THUNDERSTORM WILL BE NEAR...
  SCHOOLHOUSE HILL AND TWIN PEAKS AROUND 255 PM PDT...
  BLUE MOUNTAIN PASS AROUND 320 PM PDT...
  BASQUE STATION AROUND 430 PM MDT...
  OVERSHOE PASS AROUND 445 PM MDT.

LAT...LON 4257 11777 4239 11753 4213 11794 4226 11812
TIME...MOT...LOC 2155Z 225DEG 15KT 4226 11794

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:11 PM MDTRed Flag WarningBOIElmore, Gooding, Jerome, Lincoln, Owyhee, Twin Falls31 hr
Jul 4, 3:58 PM MDTSpecial Weather StatementBOI47 min
Jul 4, 4:46 PM MDTSevere Thunderstorm WarningBOIOwyhee44 min
Jul 4, 5:28 PM MDTSevere Thunderstorm WarningBOIOwyhee32 min
Jul 3, 11:55 PM MDTSpecial Weather StatementBOIMalheur95 min
Jul 4, 4:09 PM MDTSevere Thunderstorm WarningBOIMalheur51 min

Nearby

Red Flag Warnings in Idaho, 2013Red Flag Warnings in Oregon, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.